Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2012, 7:40 PM CDT for Marshall County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2012, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 10, 2012, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Marshall County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 8:00 PM CDT | HAIL 0.88 | 2 Nw Marysville, KS | |
| Jun 10, 8:15 PM CDT | HAIL 0.88 | 1 N Marysville, KS | 40-45 MPH WIND GUSTS AND 0.98 INCHES OF RAIN IN LAST HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KTOP 110040
SVRTOP
KSC117-110130-
/O.NEW.KTOP.SV.W.0080.120611T0040Z-120611T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUN 10 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
* UNTIL 830 PM CDT
* AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BREMEN...AND
MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
OKETO AND BEATTIE.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3986 9641 3983 9680 4000 9680 4000 9647
TIME...MOT...LOC 0039Z 256DEG 20KT 3990 9676
HAIL...1.25IN
WIND...60 MPH
$$2 follow-up statements
112
WWUS53 KTOP 110056
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT SUN JUN 10 2012
KSC117-110130-
/O.CON.KTOP.SV.W.0080.000000T0000Z-120611T0130Z/
MARSHALL KS-
756 PM CDT SUN JUN 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARSHALL COUNTY UNTIL 830 PM CDT...
AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF MARYSVILLE...AND MOVING EAST AT 25 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
OKETO AND BEATTIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3986 9641 3983 9680 4000 9674 4000 9647
TIME...MOT...LOC 0055Z 270DEG 20KT 3989 9664
HAIL...1.25IN
WIND...60 MPH
$$392 WWUS53 KTOP 110125 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 825 PM CDT SUN JUN 10 2012 KSC117-110135- /O.EXP.KTOP.SV.W.0080.000000T0000Z-120611T0130Z/ MARSHALL KS- 825 PM CDT SUN JUN 10 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY WILL EXPIRE AT 830 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER SMALL HAIL AND HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. LAT...LON 3986 9641 3983 9680 4000 9674 4000 9647 TIME...MOT...LOC 0125Z 270DEG 20KT 3989 9642 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:45 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 10, 6:45 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT SUN JUN 10 2012 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM - THROUGH MONDAY... THUNDERSTORM DEVELOPMENT BECOMING LIKELY BETWEEN 5 AND 7 PM. IT APPEARS THAT THE MOST LIKELY AXIS FOR DEVELOPMENT WOULD BE GENERALLY NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO ABILENE...WITH SOME WEST TO EAST VARIATION POSSIBLE DEPENDING ON INITIALIZATION TIME. HIGH RESOLUTION MODEL GUIDANCE SUGGESTS THE LEADING EDGE OF CONVECTION WOULD APPROACH MHK BY 7 PM...TOP AND EMP BY 9 PM...AND LWC BY 10 PM...AGAIN WITH SOME VARIATION POSSIBLE. SUBSTANTIAL INSTABILITY IS IN PLACE THIS AFTERNOON WITH CAPE VALUES IN THE 3000 TO 4000 J/KG RANGE. WARM SECTOR INSTABILITY SHOULD ALSO REMAIN AT OR ABOVE 3000 J/KG THROUGH 9 PM BEFORE TAPERING OFF INTO THE 1000 TO 2000 J/KG RANGE BY MIDNIGHT. IT ALSO APPEARS THAT SOME ELEVATED INSTABILITY WILL REMAIN IN PLACE BEHIND THE FRONT AS WELL. THE DEEP LAYER WIND SHEAR IS ON THE FAR LOW END FOR SUPERCELLS...BUT DO EXPECT SOME ORGANIZED STORMS PERHAPS WITH SOME MID LEVEL ROTATION EARLY ON IN THE CONVECTIVE EVENT. THIS WOULD SUGGEST A GREATER THREAT FOR VERY LARGE HAIL WHICH HAS ALSO BEEN HIGHLIGHTED BY SPC WITH A HATCHED THREAT AREA FOR HAIL OVER NORTHEAST KS. COULD SEE A FEW HAIL STONES TO 2 INCHES OR SO IF MID LEVEL ROTATION CAN DEVELOP. EXPECT CONVECTION TO EVENTUALLY BECOME OUTFLOW DOMINANT AS THE UPPER LEVEL WINDS SHOULD NOT BE SUFFICIENT TO PROHIBIT UPDRAFT/DOWNDRAFT INTERACTION FOR VERY LONG. THIS WOULD SUGGEST THAT WHILE THE HAIL THREAT WILL DECREASE A BIT THROUGH THE EVENING...THE DAMAGING WIND POTENTIAL WILL REMAIN AT LEAST THROUGH MIDNIGHT IF A GOOD INSTABILITY FEED CAN BE MAINTAINED INTO THE STORMS. MAY ALSO SEE SOME TRAINING OF UPDRAFTS IN AN AIRMASS WITH PWAT VALUES AROUND 1.5 INCHES OR GREATER...WHICH COULD LEAD TO ISOLATED HEAVY RAINFALL. FINALLY...THE TORNADO POTENTIAL IS VERY LOW. THE MINOR EXCEPTION WOULD SEEM TO BE AT A VERY LOW END POTENTIAL FOR BRIEF LANDSPOUT OR GUSTNADO-TYPE CIRCULATIONS OWING TO THE VERY STEEP LOW LEVEL LAPSE RATES UNDERNEATH STRONG UPDRAFTS...AND POTENTIAL FOR UPDRAFTS TO PASS OVER THE TOP OF EXISTING OUTFLOW/SLOW MOVING COLD FRONT BOUNDARY. AGAIN...THIS POTENTIAL IS LOW...BUT NON-NEGLIGIBLE. COULD SEE A BIT OF ELEVATED RE-DEVELOPMENT MAINLY SOUTH OF I-70 AFTER MIDNIGHT...WITH THIS ACTIVITY POTENTIALLY LINGERING INTO THE MORNING HOURS ON MONDAY OVER EAST CENTRAL KANSAS. THE FRONT WILL STALL SOUTH OF THE AREA ON MONDAY WITH THUNDERSTORMS EXPECTED OVER FAR SOUTHERN KANSAS...AND A BIT OF THIS PRECIP MAY SNEAK NORTH INTO EAST CENTRAL KANSAS AGAIN...BUT MOST SHOULD REMAIN SOUTH. TEMPS ON MONDAY WILL REMAIN WARM DESPITE THE POST-FRONTAL AIRMASS. DEEP MIXING AND AMPLE SUNSHINE SHOULD LEAD TO HIGHS IN THE UPPER 80S. BARJENBRUCH LONG TERM...MON NIGHT THROUGH NEXT SUN. COOLER AND DRIER AIRMASS WILL MOVE INTO THE REGION MON NIGHT INTO TUES. LOWS IN THE 50S WITH HIGHS IN THE MID TO UPPER 80S LOOKS LIKE THE BEST BET THROUGH TUES. NEXT WAVE FCST TO MOVE ACROSS THE REGION WEDS INTO THU WITH AT LEAST SLIGHT CHCS FOR PRECIP ACROSS THE AREA. BEYOND THU...UPPER RIDGING AND LACK OF NOTABLE LOW LEVEL BOUNDARIES WILL KEEP ANY PRECIP CHCS LOW AT BEST. GUIDANCE APPEARS TOO HIGH WITH RAIN CHCS GIVEN THE PATTERN SO CONSENSUS WAS TO LOWER TO SLIGHT CHCS OR KEEP CONDS DRY BEYOND THU. OMITT && .AVIATION... COLD FRONT WILL TRAVERSE THE TERMINALS WEST TO EAST IN THE 02Z-05Z TIME FRAME WITH SLOWLY DECREASING WINDS AHEAD OF IT AND A WIND SHIFT TO THE NORTHWEST IN ITS WAKE. ALTHOUGH CAPPING REMAINS...POTENTIAL STILL REMAINS FOR SFC AND ELEVATED CONVECTION TO DEVELOP THROUGH 06Z BEFORE GRADUALLY SHIFTING EAST AND SOUTHEAST OF THE TERMINALS. VFR STRATOCU DECK IN ITS WAKE WILL CLEAR THE TERMINALS BY 12-14Z WITH WINDS INCREASING SLIGHTLY FROM THE NORTH. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 10, 2:53 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 253 PM CDT SUN JUN 10 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-112000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 253 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 PM AND 7 PM TODAY. INITIAL DEVELOPMENT SHOULD BE NEAR A LINE FROM MARYSVILLE TO CLAY CENTER TO MINNEAPOLIS...WITH THE LINE MOVING EAST ACROSS THE REMAINDER OF THE AREA THIS EVENING. DAMAGING WINDS UP TO 70 MPH AND LARGE DAMAGING HAIL UP TO 2 INCHES WILL BE POSSIBLE WITH THE STRONGEST STORMS. HAIL POTENTIAL WILL DECREASE A BIT AFTER 9 PM...BUT DAMAGING WINDS AND HAIL UP TO 1 INCH WILL REMAIN POSSIBLE. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY ALONG AND SOUTH OF THE TURNPIKE. SLIGHT THUNDERSTORM CHANCES RETURN TO THE THE AREA WEDNESDAY INTO THURSDAY...AND AGAIN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND EAST OF A MARYSVILLE TO CLAY CENTER TO ABILENE LINE BETWEEN 5 PM AND 11 PM.
In the hours before
Special weather statement, Jun 10, 7:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT SUN JUN 10 2012 KSZ009-010-110030- MARSHALL-WASHINGTON- 706 PM CDT SUN JUN 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES... THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND NORTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MARSHALL AND WASHINGTON COUNTIES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. && LAT...LON 4000 9664 3989 9663 3986 9706 4000 9708 TIME...MOT...LOC 0006Z 265DEG 16KT 3997 9682
Special weather statement, Jun 10, 7:14 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT SUN JUN 10 2012 KSZ009-110045- WASHINGTON- 714 PM CDT SUN JUN 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY... THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE GREENLEAF AND WASHINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 3994 9701 3973 9686 3966 9720 3977 9726 TIME...MOT...LOC 0014Z 235DEG 21KT 3974 9716
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:06 PM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Jun 10, 7:14 PM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Jun 10, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 25 min |
| Jun 10, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| Jun 10, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 41 min |
| Jun 10, 8:27 PM CDT | Special Weather Statement | TOP | Marshall | 48 min |
| Jun 10, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 48 min |
| Jun 10, 9:30 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 45 min |
| Jun 10, 10:15 PM CDT | Special Weather Statement | TOP | Pottawatomie | 45 min |
| Jun 10, 10:59 PM CDT | Special Weather Statement | TOP | Brown | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.